Health & Support
Moderators: autopilotfrank193, bierorama, ksylvan, nycgirl, peaches0405


bumps on skin following sun exposure


Quote  |  Reply

So i was on spring break for 4 days on a cruise and my hands got a little sunburnt (I always forget sunscreen there!) and now i have little bumps on them. They itch a little bit and don' have any color to them (they aren't red or splotchy). you can barely see them, but I can feel them. I have put on aloe but that just made the sunburn not hurt. Should I put on an anti-itch cream like benydryl or just wait until it subsides and suck it up? I didn't get burnt on the underneath part of my forearms but they have some bumps too (slightly bigger and fewer than on my hands) is this the same thing do you think? Thanks!

10 Replies (last)

it might be heat rash. if an anti itch cream gives you comfort, its worth a try.

then, if the conditition persists longer than whatever time frame is on the medication, go see your doctor. 10 days, 2 weeks, something like that. 

A sandpapery rash following sun exposure can be a sign of lupus. If it's red, raised, blotchy and somewhat painful, it could be a mild fungal infection (same fungus that causes athletes foot). Either way, go to your doctor if it doesn't clear up quite soon.

A rash from lupus typically takes the form of a butterfly shap across the face, with the wings being on the cheeks.

This sounds like polymorphic light eruption.  It's commonly called a sun allergy.  It's more common than people realize.  In people with this condition, the sun causes the production of substances in the skin that you react badly to.  So the allergy is not to the sun itself, but rather to your own body's reaction to the sun.  It is usually a delayed reaction, and often doesn't show up for 6-24 hours after sun exposure.

The reaction shows up usually for the first time in spring.  Then for about half the people with it, the reaction will get less and less as you get more exposure, this is called hardening. For the other half, this hardening does not occur, and will get the same reaction with every episode of sun exposure.  It usually goes away in the fall and winter when you are not in the sun as much, and returns again next spring.  Higher altitude and lower latitude will make it worse. 

There are some things you can do.  There is some evidence to suggest that a broad spectrum sunscreen (that protects against both UVA and UVB) will help prevent an outbreak.  So will covering up with clothing, but remember that some sun rays get through clothing, especially thin clothing. 

There is anecdotal evidence that there is treatment to prevent an outbreak after sun exposure.  Take benadryl at the first sign of a problem, or within a few hours of exposure, and continue to take one every 4-6 hours  until the risk of an outbreak has passed, usually about 24 hours.  Also apply OTC hydrocortisone to the area.  Be careful using hydrocortisone if the area of the rash is large; it can be absorbed into your blood stream and cause side-effects.

For your current outbreak, if you don't treat it, it will go away on its own in a few days.  But next time, take the Benadry after sun exposure, and continue for a day.

I have the condition and get the exact rash you described.  In addition to the rash, the sun causes my lips to swell up (which is where I use the hydrocortisone to prevent that swelling).  

I'm not a doctor, so take my advice for whatever you think it's worth.  I've done a lot of research on polymorphic light eruption, because I have it too.  I live in the heat of Florida, but have not had an outbreak since being told by other sufferers to take Benadryl whenever I suspect I might get an outbreak.

Good luck!

 

Please go see the doctor. I concur on the Lupus possibility - I know the "butterfly" rash is more common, but my Mom has Lupus and never got that kind of rash.

I have had a reaction to the sun much like yours, and found that it was the soap I was using.  Now I don't use deodorant or highly scented soap, and no more  bumps.

I took a benydryl and it was gone within a day or so (After i was done with my vacation). It was more annoying rather than actually worrisome, and since it's gone I don't think going to the doctor will do anything. My sister had something similar and was told it was mild sun poisioning, so it was probably something similar to that. thanks!

I know I'm late to the party, but I concur it is (was) probably a mild sun allergy.  My poor daughter goes thru it the first time she gets major sun exposure every year.  She now takes benadryl prior to the exposure, and of course we use a 50 spf sunscreen on her.   Good timing to remind me to be prepared though, thanks  - our first horse show is tomorrow and it's supposed to be 78 and sunny all day. 

Sun poisoning is another term for what I described: Polymorphic Light Eruption (PMLE).  Also called sun allergy.  The tendency does run in families, so that makes sense.  If you don't normally have problems with it at home, then no worries.  Next time you go on a cruise or vacation in Florida, take some benadryl with you.

And Luvnhorses: make sure her sunscreen is broad spectrum (UVA & UVB).  Some sunscreens only cover UVB, and most PMLE is caused by UVA.

I absolutely can't wait to see if this works... I believe I also suffer from this and it is very annoying... It doesn't itch all the time or maybe I'm just distracted at points throughout my day but it is very frustrating to constantly scratch your skin!  I tend to get them on my chest going up to my neck and on my legs and there is like just a couple here and there, do you think its the same as what your talking about?  It seems like your describing exactly what I have.. Only once were the bumps more in a cluster form.  There was no denying benadryl that time, but I never imagined it could help prevent an outbreak!  My b/f thinks I'm crazy, but I sware it always happens after I spend a day in the sun...

dear OP.... i had the exact same problem about 2 weeks ago.. i was also recovering from strep throat, so i was taking 3 doces of amoxicillin a day. so along with the medicine, i also tanned at the beach for like 3 hours , no sunscreen, BAD I KNOW, i never do it. but i did and i woke up the next day with the exact thing problem you're having. however, my dr. said it was maybe an allergic reaction to my medicine, but my parents thought it was a sun rash. well whichever it was, my doctor said to just give it a few days, take benadryl, and it'll clear up. lucky enough, my skin went back to normal within 4 and a half days or sooo. good luck!

10 Replies
Recent Blog Post
Carnivore, omnivore, or vegetarian – is there one best way to eat for a healthier life? Out of the many hundreds of books on the topic, three deliver clear cultural and nutritional concepts in a reader-friendly way. Who has it right? Is there one best way for everyone to eat?

Continue reading...